Hail, Niobrara
- When
- June 17, 3:33 AM MST to 3:38 AM MST
- Where
- Niobrara County, 7 mi N of Lusk
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.871, -104.450
Nickel to ping pong ball size hail was reported north of Lusk.
Early morning and afternoon thunderstorms produced hail and heavy rain across portions of east central and southeast Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Early morning and afternoon thunderstorms produced hail and heavy rain across portions of east central and southeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 9:25 PM MST, 6 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1025 PM MDT SUN JUN 16 2013 .UPDATE... ISSUED AT 1020 PM MDT SUN JUN 16 2013 RADAR SHOWS THE STORM ACROSS PLATTE COUNTY WEAKENING AS THE ATMOSPHERE BEGINS TO STABILIZE. WEAK SHORTWAVE SHOWS UP ON WATER VAPOR IMAGERY ACROSS EASTERN IDAHO AND WESTERN WYOMING. THE HRRR MODEL INDICATES SHOWERS AND ISOLATED TSTMS APPROACHING CONVERSE AND NIOBRARA COUNTIES LATER TONIGHT AS THE SHORTWAVE ROUNDS THE TOP OF THE RIDGE...SO INCLUDED SLIGHT CHANCE POPS THROUGH THE NIGHT IN THAT AREA. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 348 PM MDT SUN JUN 16 2013 BATCH OF MOISTURE NOW SLIDING EAST ACROSS THE SOUTHERN PART OF THE CWA BUT LITTLE ACTIVITY ASSOCIATED WITH IT AT THIS TIME. AIRMASS ACROSS MOST OF THE CWA HAS DRIED THUS SEVERE POTENTIAL MORE LIMITED THOUGH ONE CELL APPROACHING NORTHEAST DAWES COUNTY ALONG AN OUTFLOW BOUNDARY. WILL KEEP LOW POPS IN PLACE OVER SOUTHERN AND EASTERN PARTS OF THE CWA INTO THIS EVENING AS SOME ACTIVITY STILL EXPECTED. NO BIG CHANGES SEEN FOR MONDAY THROUGH TUESDAY AS CWA RESIDES INITIALLY JUST DOWNSTREAM OF AN AMPLIFYING UPPER RIDGE TO THE WEST. THIS WILL MOVE EAST ACROSS THE REGION TUESDAY. WEAK IMPULSES MOVING THROUGH WILL BRING ANOTHER CHANCE FOR CONVECTION MONDAY AND TUESDAY. SOME SEVERE POTENTIAL WILL EXIST MONDAY THOUGH UPPER WINDS SHOULD BE LIGHTER. TEMPERATURES SHOULD BE A LITTLE COOLER OVER THE PLAINS MONDAY AS A PUSH OF COOLER AIR DROPS DOWN. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY) ISSUED AT 348 PM MDT SUN JUN 16 2013 TUE NIGHT THE UPPER RIDGE AXIS WILL SHIFT ALONG WY/NE BORDER WITH SW FLOW ALOFT. SFC TROUGH AND CONVERGENCE AXIS WILL REMAIN ALONG NE/WY BORDER WITH SE UPSLOPE FLOW AND STRONG THETA-E RIDGE. THIS WILL KEEP THREAT OF CONVECTION AND INSTABILITY AXIS BETWEEN CYS AND BFF. THIS TREND WILL CONTINUE WED AND THU AS UPPER LOW OVER PAC NW MOVES LITTLE. ON FRIDAY A FRONTAL BOUNDARY LOOKS TO SHIFT ACROSS THE CWA AND WILL MOVE CONVECTION CHANCES INTO PANHANDLE WITH DRYING IN WY. FRONTAL BOUNDARY WILL STALL SOUTH OF THE CWA ON SUNDAY...BUT AFTERNOON CONVECTION WILL CONTINUE WITH SURFACE HEATED AND ELEVATED TERRAIN IN WY. TEMPS WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD WITH FRIDAY WARMEST. SLA && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY EVENING) ISSUED AT 1022 PM MDT SUN JUN 16 2013 VFR PREVAILS...EXCEPT FOR LOCALIZED MVFR IN FOG AND LOW CLOUDS FROM 10Z TO 15Z ACROSS WESTERN NEBRASKA. ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING AFTER 18Z MONDAY PRODUCING LOCALIZED MVFR ALONG WITH GUSTY AND ERRATIC WINDS. && .FIRE WEATHER... ISSUED AT 348 PM MDT SUN JUN 16 2013 MAIN CONCERNS WILL CONTINUE TO BE THE VERY LOW AFTERNOON RELATIVE HUMIDITIES OVER FAR WESTERN DISTRICTS OVER THE NEXT FEW DAYS WITH ONLY FAIR RECOVERIES AT NIGHT. THIS WILL CONTINUE TO DRY OUT FUELS. WINDS SHOULD BE A LITTLE LESS HOWEVER. OTHERWISE LITTLE CHANGE SEEN OVER THE NEXT FEW DAYS WITH WIDELY SCATTERED AFTERNOON AND EVENING SHOWERS AND STORMS MAINLY OVER THE MOUNTAINS INTO THE PLAINS AND THE PANHANDLE. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && UPDATE...FINCH SHORT TERM...RE LONG TERM...SLA AVIATION...RUBIN FIRE WEATHER...RE
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE CHEYENNE WY 1139 PM MDT SUN JUN 16 2013 WYZ101>119-180315- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1139 PM MDT SUN JUN 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF EAST CENTRAL WYOMING...MAINLY NORTH OF A LINE FROM DOUGLAS TO LUSK. GUSTY WINDS TO 40 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN WILL OCCUR WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY OVER THE MOUNTAINS AND EASTERN PLAINS DURING THE AFTERNOON AND EVENING BOTH MONDAY AND TUESDAY. SOME OF THE STORMS COULD BE STRONG TO SEVERE WITH HAIL AND GUSTY WINDS BEING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-180315- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 1139 PM MDT SUN JUN 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TONIGHT PATCHY LATE NIGHT FOG WILL BE POSSIBLE...ESPECIALLY FROM CHADRON TO ALLIANCE AND SIDNEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF THE WESTERN NEBRASKA PANHANDLE DURING THE AFTERNOON AND EVENING BOTH MONDAY AND TUESDAY. SOME OF THE STORMS COULD BE STRONG TO SEVERE WITH HAIL AND GUSTY WINDS BEING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE FINCH/JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 315 AM MDT MON JUN 17 2013 WYZ101-102-171015- CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY- 315 AM MDT MON JUN 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CONVERSE AND WESTERN NIOBRARA COUNTIES UNTIL 415 AM MDT... AT 310 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF MANNING RANCH...OR 35 MILES NORTHWEST OF LUSK...MOVING EAST SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... LANCE CREEK AROUND 400 AM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4310 10440 4287 10455 4309 10505 4325 10495 TIME...MOT...LOC 0914Z 295DEG 17KT 4313 10489 JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 409 AM MDT MON JUN 17 2013 NEZ095-WYZ102-171115- NIOBRARA COUNTY WY-NORTH SIOUX NE- 409 AM MDT MON JUN 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND SOUTHEASTERN NIOBRARA COUNTIES UNTIL 515 AM MDT... AT 406 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF LANCE CREEK...OR 11 MILES NORTH OF LUSK...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... HARRISON AROUND 515 AM MDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4289 10371 4256 10392 4287 10466 4309 10451 TIME...MOT...LOC 1009Z 295DEG 24KT 4292 10445 JAMSKI
The Rapid City radar (KUDX), 191 km away, was scanning. The volume nearest the first event began at 10:34 UTC.
2 hail. Local standard time, as filed.
Nickel to ping pong ball size hail was reported north of Lusk.
Nickel to ping pong ball size hail was reported just west of Laramie.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448379, 448381.